High Wind, Ellis
- When
- April 23, 3:09 PM CST
- Where
- Ellis forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
The wind gust was measured the GAG ASOS.
A storm system located over the central Plains slowly moved off to the east northeast from the 23rd into the 24th. Strong winds aloft were able to mix down to the surface due to afternoon heating.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A storm system located over the central Plains slowly moved off to the east northeast from the 23rd into the 24th. Strong winds aloft were able to mix down to the surface due to afternoon heating. Winds routinely gusted over 40 mph across northwest Oklahoma. A few gusts, however, reached as high as 60 mph, although these gusts were not frequent. No damage was reported with the wind gusts. The winds gradually decreased through the evening due to the loss of daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 1:53 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT FRI APR 23 2010
.DISCUSSION...
RUC 8H WINDS SLOWLY INCREASE THROUGH THE REST OF THE AFTERNOON
ESPECIALLY ACROSS FAR NORTHWEST OKLAHOMA...SO A FEW GUSTS NEAR
50+ MPH POSSIBLE. WILL FOLLOW RUC WINDS IN THE SHORT TERM (
THROUGH 6Z) WHICH KEEPS WINDS "UP" ACROSS NORTHWEST 1/2 OF FA.
EXPECT WITH LOSS OF HEATING...GUSTS SHOULD REMAIN BELOW 40 MPH SO
ADVISORY END TIME LOOKS OK.
WAVE OVER NORTHERN MEXICO WILL MOVE EAST TONIGHT AS LOW OVER COLORADO
SHIFTS SLOWLY EAST. WINDS HAVE VEERED MOST AREAS THIS AFTERNOON...BUT
STORMS FORMING ACROSS TEXAS LATER TONIGHT MAY SKIRT FAR SOUTHEAST
OKLAHOMA. BETTER CHANCE FOR SEVERE STORMS SOUTH AND EAST OF FA.
LOW OVER COLORADO WILL SPREAD CLOUDS SOUTH TONIGHT AND SATURDAY WITH
A CHANCE FOR SHOWERS AND MAYBE A FEW STORMS.
WINDS WILL ATTEMPT TO SHIFT TO THE SOUTH SUNDAY AHEAD OF ANOTHER FRONT.
FLOW OVER SOUTHWEST PART OF FA...SHOULD BRING TEMPS CLOSE TO 80
BY LATE AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE AREA LATE
SUNDAY INTO MONDAY IN RESPONSE TO WAVE MOVING ACROSS THE NORTHERN
ROCKIES AND NORTHERN/CENTRAL PLAINS.
COOL/DRY AIR BEHIND THE FRONT MAY BRING AN OPPORTUNITY FOR PATCHY
FROST BY EARLY TUESDAY MORNING (MAINLY ACROSS NORTHERN 1/2 OF FA.)
SOUTHERLY WINDS WILL RETURN TUESDAY INTO TUESDAY NIGHT AND WILL INCREASE
ON WEDNESDAY AS ANOTHER TROUGH APPROACHES THE SOUTHERN PLAINS.
RELATIVELY DRY SOUTHERLY WINDS MAY REACH ADVISORY LEVELS WEDNESDAY
AFTERNOON. TIMING OF NEXT WAVE STILL UNCERTAIN...BUT APPEARS MORE
ACTIVE WEATHER MAY ARRIVE AROUND THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 50 72 48 75 / 10 10 10 0
HOBART OK 46 71 46 76 / 10 10 10 0
WICHITA FALLS TX 52 75 49 80 / 10 0 10 0
GAGE OK 44 68 42 75 / 10 10 10 0
PONCA CITY OK 49 69 49 72 / 10 40 10 0
DURANT OK 55 77 53 75 / 40 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR OKZ004>007-009>012-
014>017-021-022.
TX...NONE.
&&
SIXHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI APR 23 2010
OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS FAR SOUTHEAST
OKLAHOMA.
DISCUSSION...
AN ISOLATED THUNDERSTORM MAY AFFECT FAR SOUTHEAST OKLAHOMA EARLY
THIS AFTERNOON. HOWEVER... A COLD FRONT AND DRY LINE WILL MOVE EAST
ACROSS THE AREA BRINGING DRIER... MORE STABLE AIR INTO THE AREA...
LIMITING THUNDERSTORM ACTIVITY LATE TODAY THROUGH THE EVENING HOURS.
MEANWHILE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS NORTHERN
MEXICO AT MIDDAY WILL MOVE EAST INTO NORTHEAST TEXAS OVERNIGHT. THIS
WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TONIGHT
ALONG A COLD FRONT THAT WILL BE LOCATED ACROSS SOUTHEAST OKLAHOMA.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WHICH
COULD PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
MODERATE TO STRONG SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS
AFTERNOON OVER MUCH OF THE AREA. SUSTAINED WINDS OF 20 TO 30 MPH...
AND GUSTS TO AROUND 40 MPH... WILL BE LIKELY. THESE WINDS MAY RESULT
IN HAZARDOUS DRIVING CONDITIONS. THE WINDS WILL DECREASE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN AND
EASTERN OKLAHOMA SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER
POTENTIAL WILL REMAIN LOW THROUGH SATURDAY EVENING.
THUNDERSTORM CHANCES WILL INCREASE AGAIN BY NEXT THURSDAY. THE RISK
OF SEVERE STORMS MAY INCREASE AT THAT TIME.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1022 AM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG ENID 36.40N 97.88W
04/23/2010 GARFIELD OK NWS EMPLOYEE
3-INCH DIAMETER TREE LIMBS BROKEN
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND GST ENID 36.40N 97.88W
04/23/2010 M88 MPH GARFIELD OK EMERGENCY MNGR
MEASURED BY EQUIPMENT ON KNOX BLDG IN DOWNTOWN
&&
JPIKEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL CHEYENNE 35.61N 99.68W
04/22/2010 E1.00 INCH ROGER MILLS OK LAW ENFORCEMENT
0902 PM HAIL CHEYENNE 35.61N 99.68W
04/22/2010 E1.00 INCH ROGER MILLS OK LAW ENFORCEMENT
0940 PM HAIL HAMMON 35.63N 99.38W
04/22/2010 E1.00 INCH ROGER MILLS OK TRAINED SPOTTER
A WIND GUST OF 60 MPH WAS ALSO REPORTED.
1215 AM TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
04/23/2010 M60.00 MPH ROGER MILLS OK MESONET
0114 AM TSTM WND GST ALTUS AIR FORCE BASE 34.66N 99.29W
04/23/2010 M69.00 MPH JACKSON OK ASOS
0230 AM TSTM WND DMG 2 E CARNEGIE 35.10N 98.56W
04/23/2010 CADDO OK EMERGENCY MNGR
ROOF WAS TAKEN OFF A BARN
0240 AM TSTM WND GST 1 WSW LAHOMA 36.38N 98.11W
04/23/2010 M61.00 MPH MAJOR OK MESONET
0250 AM TSTM WND GST VANCE AIR FORCE BASE 36.34N 97.90W
04/23/2010 M81.00 MPH GARFIELD OK ASOS
SOUTHWEST WINDS OF 81 MPH MEASURED AT VANCE AFB.
0255 AM TSTM WND GST ENID 36.40N 97.88W
04/23/2010 M88.00 MPH GARFIELD OK EMERGENCY MNGR
MEASURED BY EQUIPMENT ON KNOX BLDG IN DOWNTOWN
0300 AM TSTM WND DMG ENID 36.40N 97.88W
04/23/2010 GARFIELD OK EMERGENCY MNGR
TREE LIMBS BROKEN AT VARIOUS LOCATIONS WITHIN ENID. TIME
ESTIMATED.
0305 AM TSTM WND DMG ENID 36.40N 97.88W
04/23/2010 GARFIELD OK NWS EMPLOYEE
3-INCH DIAMETER TREE LIMBS BROKEN
&&
JPIKEThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
The wind gust was measured the GAG ASOS.
The wind gust was measured 3 miles north of Putnam.
The wind gust was measured at the CSM ASOS in Burns Flat.
The wind gust was measured 5 miles southwest of Butler.
The wind gust was measured 4 miles west-northwest of Bessie.
The wind gust was measured 3 miles south-southwest of Freedom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217838, 217839, 217840, 217841, 217843, 217844.